Harmful effects of excess consumption of codeine
By Olaide Osayemi
Codeine is one of the many pharmaceuticals classified as an opiate. Opiates are narcotics with a high potential for addiction.When used as prescribed, this pain reliever and cough suppressant is a relatively mild opiate. However, it’s still a dangerous drug that is increasing in usage and popularity, both with celebrities, youths, teenagers and young adults.
Is Codeine Harmful?
Codeine is typically administered in liquid or pill form (frequently in combination with acetaminophen), and when used under the direction of a medical professional, codeine is a relatively safe way to treat minor pain or control troublesome coughs. However, users often abuse codeine for the euphoric and relaxation feeling they produce.
Codeine abuse can develop into a full-fledged codeine addiction. In fact, codeine has been classified as a Schedule II drug, meaning it has a “high potential for abuse.”
Like many opiates, withdrawal symptoms from codeine can be quite severe, keeping the user in a cycle of use they find difficult to stop.
Codeine short-term effects
Codeine is often abused for the effects in can provide in high doses. Such as; Euphoria, Feelings of being drunk, altered consciousness, nausea and vomiting, excessive drowsiness, dysphoria or confusion, dry mouth, constipation, allergic skin reaction or rash etc.
At high doses, codeine can also cause dangerous short-term effects for drug users via respiratory depression: Breathing can slow down, the heart rate can drop and Blood pressure can fall.
When a user takes an excess dose of codeine, he is subject to loss of consciousness, respiratory collapse and/or cardiac arrest. The resulting decrease in oxygenated blood to various organ systems could be quite devastating. Without enough oxygen, tissue in the brain and heart can die, leading to permanent organ damage or even death.
Dangerous effects when combined with other drugs
A lot of youths go to the extent of combining Codeine with other drugs, such as: Cocaine, Alcohol, Refnol, Tramadol etc. Mixing codeine with other drugs increases the risk of drug overdose and respiratory depression, which can be fatal. Which could lead to other effects like; Vertigo or dizziness, stomach upset and loss of appetite, Indigestion, Hallucinations, Tremors, Depression and Urinary retention or inability to urinate.
Some of the less-serious side effects of codeine, such as stomach upset, might only last a few hours. More concerning are effects like mood changes or depression, which can persist for years, depending on the duration and severity of abuse.
Signs of Overdose are; Cyanosis, or blue lips or skin, Loss of consciousness, Pinpoint pupils, Lack of a pulse, Shallow or halted breathing, Sluggish pulse or slowed heartbeat, Chest pain, Frequent vomiting and Extreme fatigue.
It’s essential to get emergency care immediately when you suspect an overdose. Opiate overdose can lead to permanent brain damage.
If you see any of the above in someone you suspect may be abusing codeine, seek medical care immediately.
Long-term Effects of Codeine
The long-term effects of codeine can be quite dangerous to the body and sometimes fatal. The long-term effects of codeine include: Insomnia, Nightmares, Pain when not using the drug, Liver damage secondary to acetaminophen toxicity and Seizures.
The cardiac and respiratory slowing effects of codeine and other opiates do not develop as rapidly as the tolerance to the euphoria and pain-relieving effects. As people begin to take more and more of the drug to achieve the same effects, the risk of overdose increases, with decreased respiration (lung function) and other medical complications which includes: Organ damage, Coma and Death.
The biggest long-term issue with codeine use is that the drug causes dependence. Aside from the physical problems that codeine abuse, codeine addiction can lead to a number of social and lifestyle issues, including; Financial problems, Emotional and relationship issues, Inability to work and Crime. Anyone who is addicted to drugs gets into Drug-seeking behavior such as “doctor shopping” and Lying about or “covering up” addictive behavior when confronted by friends and family.
Drug addiction is difficult to overcome without the guidance of a trained medical professional. Cease from intake of excess drugs so as not to lose your life or destroy a great future.